Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 13, 2019, 1:40 PM MDT for Broadwater County, Gallatin County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2019, 1:40 PM MDT (19:40 UTC)
- Expired
- Jun 13, 2019, 2:20 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Broadwater County, MT, Gallatin County, MT
The radar
The Great Falls radar (KTFX), 154 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 1:45 PM MDT | HAIL 1 | 1 S Toston, MT | PEA-SIZE TO QUARTER-SIZE HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WUUS55 KTFX 131940
SVRTFX
MTC007-031-132045-
/O.NEW.KTFX.SV.W.0002.190613T1940Z-190613T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
140 PM MDT Thu Jun 13 2019
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
South central Broadwater County in southwestern Montana...
North central Gallatin County in south central Montana...
* Until 245 PM MDT.
* At 139 PM MDT, a severe thunderstorm was located near Toston, or 13
miles south of Townsend, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Toston and Maudlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4610 11160 4624 11143 4607 11107 4587 11133
TIME...MOT...LOC 1939Z 312DEG 7KT 4613 11144
HAIL...1.00IN
WIND...60MPH
$$
mpj2 follow-up statements
840
WWUS55 KTFX 132008
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
208 PM MDT Thu Jun 13 2019
MTC007-031-132045-
/O.CON.KTFX.SV.W.0002.000000T0000Z-190613T2045Z/
Broadwater MT-Gallatin MT-
208 PM MDT Thu Jun 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL BROADWATER AND NORTH CENTRAL GALLATIN COUNTIES...
At 205 PM MDT, a severe thunderstorm was located 7 miles south of
Toston, or 16 miles southeast of Townsend, moving southeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management. At 145 PM, Broadwater County
Emergency Management reported hail to the size of quarters
near Toston.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Toston and Maudlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4610 11160 4624 11143 4607 11107 4587 11133
TIME...MOT...LOC 2005Z 312DEG 7KT 4610 11138
HAIL...1.00IN
WIND...60MPH
$$
mpj093
WWUS55 KTFX 132020
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
220 PM MDT Thu Jun 13 2019
MTC007-031-132030-
/O.CAN.KTFX.SV.W.0002.000000T0000Z-190613T2045Z/
Broadwater MT-Gallatin MT-
220 PM MDT Thu Jun 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROADWATER AND
NORTH CENTRAL GALLATIN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4610 11160 4624 11143 4607 11107 4587 11133
TIME...MOT...LOC 2009Z 312DEG 7KT 4608 11135
$$
mpjWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:50 AM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 13, 11:50 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1150 AM MDT Thu Jun 13 2019 Aviation Section Updated. .UPDATE... A band of midlevel clouds persists across North-central MT this morning, associated with remnants of convection that had occurred further west last evening. These clouds will continue to thin through early afternoon. Over the southwest, regional radar shows some new convection developing over the MT/ID border. Expect this activity to continue to expand through the afternoon and evening as a shortwave trough moves across the Great Basin towards Wyoming. Convection will be favored first over higher terrain. Once initiated, surface dewpoint temperatures in the lower 50s will help sustain showers and thunderstorms that move off the mountains and across the plains/valleys. Locally heavy rain and small hail will be possible with some of these thunderstorms. Minor updates were posted to the forecast to better match observed trends. && .SYNOPSIS... Scattered to numerous showers and thunderstorms are expected today, primarily during the afternoon and evening hours across the region. A few storms could become strong and produce gusty winds, small hail, and frequent lightning; in addition to brief heavy downpours. A cold front will then drop south from Canada Friday morning and into the afternoon hours, bringing another shot of showers and storms over this timeframe. && .AVIATION... Updated 1100 AM MDT Thu Jun 13 2019 (18Z TAFs) Showers and thunderstorms are developing over southwest Montana. This activity will continue to spread into portions of Central Montana through evening. VFR conditions prevail, except where showers and storms could produce brief near-MVFR conditions. && .PREV DISCUSSION... /ISSUED 500 AM MDT Thu Jun 13 2019/ Today through Friday night....primary forecast concerns over the timeframe will be showers and thunderstorms this afternoon/evening, a few of which could become strong and produce some gusty winds/small hail and brief heavy downpours. H500 ridge will continue to be flattened out throughout the day today, with numerous and subtle mid- to upper level waves rippling through the nearly zonal flow. As has been the case now for the past several nights, models discrepancies continue with the exact timing, placement, and strength of these waves through the early evening hours tonight. These discrepancies have led to and overall low confidence forecast with respect to the location/lack thereof of the highest PoPs across Southwest and North Central Montana. Have therefore gone with a rather broadbrushed PoPs approach for this forecast, but have incorporated latest convective allowing Hi-Res models (i.e. ARW, NMM, and NAMNest) in an attempt to paint local PoPs maximums. With respect to precipitation timing, while there is not a consensus in the exact timing of the synoptic forcing arriving overhead today, diurnal heating will play a huge role in the shower/thunderstorm development, especially initially over the higher terrain. With this in mind, believe the best window for precipitation over the next 24 hours (today/tonight) will be focused between 18z Thursday through 03z Friday (plus or minus 3 hours on either end). With the loss of diurnal heating this evening, expect precipitation coverage and intensity to diminish around 06z Friday. While 0-6km bulk shear will once again be less than ideal (15-25kts) for the maintenance/(development) of (severe) thunderstorms, a marginally unstable atmosphere could support a few stronger thunderstorms this afternoon and evening, especially over/in close proximity to the mountains. High temperatures for today will also be tricky, as increasing mid-level cloudiness could inhibit us from reaching the highs that are currently forecasted. None-the-less, expect highs to still exceed climatological norms for the day today. By this evening, a more defined and agreed upon (model consensus) shortwave will begin to dive southeast from Central British Columbia and towards the Northern Rockies. This shortwave and accompany synoptic ascent is then expected to move over North Central and Southwest Montana during the morning through afternoon hours on Friday, with the best forcing being focused across North Central Montana over this timeframe. At the surface, an area of low pressure over South Central Alberta Thursday evening will move southeast into the Dakota's by Friday morning, dragging a cold front across the region Friday morning (North Central Montana) through Friday afternoon/evening (Southwest Montana). This will allow for another round of showers and thunderstorms across most of Southwest and North Central Montana, with the best chances for seeing precipitation coming over North Central Montana with and following passage of the cold front. The cold front will also bring a period of gusty northwest/north winds, in addition to slightly cooler high temperatures for the day on Friday. - Moldan Saturday through next Thursday... An upper level ridge temporarily rebuilds along the Pacific NW coast and shifts inland this weekend, maintaining a northwest flow aloft with weak embedded disturbances tracking SE across the Northern Rockies and MT. Showers and a few thunderstorms are possible each afternoon and evening, especially in/near the mountains but with little support for organized storm development, main threat will be isolated locally heavy rain with slow storm movement or storms anchored to higher terrain. Going into next week, models and ensembles continue to support the idea of strong ridge amplification well off the west coast and a deepening trough downstream across the Rockies/N-central US. While a turn to cooler and wetter conditions appears likely by the middle of next week, confidence remains low with respect to specific details of timing and impacts. One feature that is well fairly well agreed upon is the depiction of an unseasonably strong (120+ kt) upper level jet to move inland with the the developing trough and a fairly packed height field which combined with afternoon mixing could result in windy conditions and lead to some organized thunderstorm activity by the middle of next week. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 83 56 76 50 / 30 30 40 20 CTB 83 53 69 47 / 10 20 60 30 HLN 84 55 80 51 / 30 30 20 10 BZN 81 50 77 46 / 50 30 20 10 WEY 70 40 66 35 / 80 50 50 30 DLN 76 48 75 45 / 50 40 10 10 HVR 87 56 75 50 / 20 30 60 30 LWT 79 53 73 47 / 40 20 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:09 PM MDT | Special Weather Statement | TFX | Madison | 51 min |
| Jun 12, 6:25 PM MDT | Special Weather Statement | TFX | Beaverhead | 50 min |
| Jun 12, 10:34 PM MDT | Special Weather Statement | TFX | Jefferson | 56 min |
| Jun 13, 2:48 PM MDT | Special Weather Statement | TFX | Gallatin | 42 min |
| Jun 13, 3:50 PM MDT | Special Weather Statement | TFX | Judith Basin | 55 min |
| Jun 13, 5:20 PM MDT | Special Weather Statement | TFX | Glacier | 55 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.